Texas, 2010

Damaging Wind in Texas, June 6, 2010

June 6, 2010 · NWS MAF · 1 event in 1 county or zone

Easterly winds behind a weak cold front allowed plentiful moisture to move into west Texas. This easterly flow resulted in orographic lift along the Davis Mountains, which aided in thunderstorm development in Presidio County during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Easterly winds behind a weak cold front allowed plentiful moisture to move into west Texas. This easterly flow resulted in orographic lift along the Davis Mountains, which aided in thunderstorm development in Presidio County during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 6, 5:42 PM CST, 18 minutes earlier.

Area forecast discussion, Jun 6, 5:42 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
642 PM CDT SUN JUN 6 2010

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
THUNDERSTORMS WILL STAY WELL SOUTH AND WEST OF THE TERMINALS THIS
EVENING. EAST WINDS OF 15 TO 20 MPH WITH GUSTS OVER 25 MPH WILL
BE COMMON THIS EVENING BEFORE DIMINISHING TO 10 TO 15 MPH AFTER
MIDNIGHT. TEMPO MVFR CEILINGS ARE ANTICIPATED IN THE 10Z-15Z TIME
FRAME AT THE TERMINALS EXCEPT KCNM.

12

&&

.PREV DISCUSSION... /ISSUED 238 PM CDT SUN JUN 6 2010/

DISCUSSION...
THUNDERSTORMS ARE STILL POSSIBLE THIS AFTERNOON AND OVERNIGHT...SOME
OF WHICH COULD BE STRONG TO SEVERE.  HOT TEMPERATURES PREVAILED
ACROSS THE CWA THIS AFTERNOON UNDER THE INFLUENCE OF AN UPPER RIDGE
CENTERED OVER SOUTHERN NEW MEXICO...BUT WERE RUNNING GENERALLY 5 TO
10 DEGREES COOLER THAN YESTERDAY AT 19Z.  EASTERLY FLOW AHEAD AND
BEHIND A COLD FRONT FROM NEAR THE GUADALUPE MOUNTAINS...UPPER TRANS
PECOS...PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS HAS ALLOWED
COPIOUS AMOUNTS OF MOISTURE TO SPREAD WESTWARD ACROSS MUCH OF THE
CWA...WITH THE VAN HORN AREA...MARFA PLATEAU AND PRESIDIO VALLEY
BEING THE LAST HOLD OUTS.  HEAT INDEX VALUES WERE GENERALLY 100 TO
110 DEGREES IN MOST LOCATIONS DUE TO THE HOT TEMPS AND INCREASED
MOISTURE.  WILL LEAVE THE HEAT ADVISORY ALONG THE RIO GRANDE THROUGH
TONIGHT...ALTHOUGH OTHER LOCATIONS MAY COME CLOSE TO THE CRITERIA OF
HEAT INDICES OF 105 OR GREATER AND LOW TEMPERATURES OF 75 OR GREATER
FOR TWO DAYS.  THIS MAY ALSO DEPEND ON HOW MUCH CONVECTION WE HAVE
THROUGH TONIGHT...WHICH COULD OFFER SOME RELIEF TO MANY LOCATIONS.

THUNDERSTORMS WERE BEGINNING TO DEVELOP OVER THE HIGHER TERRAIN IN
NEW MEXICO BUT THE ATMOSPHERE REMAINED CAPPED OVER THE MAF
CWA...EXCEPT IN THE DAVIS MOUNTAINS WHERE ISOLATED THUNDERSTORMS
WERE BEGINNING TO FORM.  STORMS COULD DEVELOP ALONG/BEHIND THE
FRONTAL BOUNDARY OVER THE WESTERN LOW ROLLING PLAINS THROUGH LATE
AFTERNOON...OR WHEN EASTERLY UPSLOPE FLOW INCREASES AROUND 07/00Z
AND AFTER WHEN ANY SHORTWAVE ENERGY UNDER THE EASTERN EXTENT OF THE
UPPER RIDGE DROPS SOUTH INTO THE REGION.  CAPE VALUES WILL RANGE
FROM 1000 J/KG WEST TO 4000 J/KG EAST LATE THIS AFTERNOON...THEN
DECREASE TO 1000 TO 2000 THIS EVENING.  0 TO 6 KM BULK SHEAR VECTORS
ARE PROGGED TO BE AROUND 25KT THIS AFTERNOON...BUT MAY ECLIPSE 30KT
THIS EVENING OVER PORTIONS OF THE AREA.  ALTHOUGH SHEAR IS NOT VERY
FAVORABLE FOR ORGANIZED CONVECTION...THINK UPDRAFT STRENGTH WILL BE
PLENTY STRONG TO PRODUCE A FEW SEVERE STORMS.  LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREATS...ALTHOUGH HEAVY RAINFALL
WILL ALSO BE POSSIBLE SINCE PWATS ARE 1.5 TO 1.75 INCHES.  WILL
MENTION THESE THREATS IN THE HWO.  THINK THE FURTHER WE MOVE INTO
THE EVENING HOURS...THE MORE THE SEVERE THREAT WILL DIMINISH SINCE
CAPE VALUES WILL DECREASE WITH THE LOSS OF HEATING.

HAVE KEPT THUNDERSTORMS MAINLY OVER THE HIGHER TERRAIN THE NEXT
COUPLE OF DAYS IN EASTERLY UPSLOPE FLOW REGIME.  TEMPERATURES WILL
NOT BE QUITE AS HOT AS TODAY OR YESTERDAY...BUT COULD BE FAIRLY
CLOSE OVER THE HIGHER TERRAIN WHERE THE LOW LEVEL THERMAL RIDGE WILL
RESIDE.  THE AIR WILL DRY OUT A LITTLE ACROSS THE REST OF THE
CWA...AND WITHOUT A NOTICEABLE BOUNDARY...THINK THE CONVECTION WILL
STAY MAINLY WEST.  A FEW OF THESE STORMS COULD BE SEVERE TOO...BUT
SHEAR DOES NOT LOOK GREAT...SO CAPE WILL BE THE MAIN DRIVER OF ANY
SEVERE STORMS.  AN UPPER TROUGH WILL TAKE SHAPE OVER THE WESTERN
CONUS THROUGH MID WEEK WHICH WILL PUT THE AREA UNDER INCREASING
SOUTHWEST FLOW ALOFT.  A DRYLINE WILL LIKELY FORM...AND COULD SEE
THUNDERSTORMS ALONG IT MID TO LATE WEEK.  TEMPERATURES WILL STAY
ABOVE NORMAL...BUT DO NOT THINK WE WILL SURPASS ANY MORE RECORDS AT
THIS TIME.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...HEAT ADVISORY UNTIL NOON CDT MONDAY FOR THE FOLLOWING ZONES...
     BIG BEND AREA...PRESIDIO VALLEY...TERRELL.

&&

01/67
Hazardous weather outlook, Jun 6, 12:28 PM CST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
128 PM CDT SUN JUN 6 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
128 PM CDT SUN JUN 6 2010 /1228 PM MDT SUN JUN 6 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY REMAINS IN EFFECT FOR THE RIO GRANDE VALLEY
THROUGH MONDAY MORNING.

A WEAK FRONTAL BOUNDARY WILL COMBINE WITH AN UNSTABLE AIR MASS TO
GENERATE SCATTERED THUNDERSTORMS...INCLUDING A FEW STRONG TO
SEVERE STORMS...LATE THIS AFTERNOON THROUGH TONIGHT. STRONG GUSTY
WINDS...HAIL...LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL
BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 6, 3:27 PM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
427 PM CDT SUN JUN 6 2010

TXZ079-080-062200-
PRESIDIO VALLEY-MARFA PLATEAU-
427 PM CDT SUN JUN 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING WEST CENTRAL PRESIDIO COUNTY UNTIL 500 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 8 MILES NORTH OF
ADOBES AT 425 PM CDT...MOVING WEST AT 10 MPH.

THIS STORM WILL IMPACT FARM TO MARKET ROAD 170...8 MILES NORTH
OF ADOBES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

IN ADDITION BRIEF HEAVY RAINFALL WILL RESULT IN PONDING OF WATER ON
ROADWAYS AND AREAS OF HIGH WATER IN LOW WATER CROSSINGS.

&&
Special weather statement, Jun 6, 3:31 PM CST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
431 PM CDT SUN JUN 6 2010

TXZ074-081-062200-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
431 PM CDT SUN JUN 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTH CENTRAL BREWSTER COUNTY UNTIL 500 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED NEAR ALTUDA
AT 430 PM CDT...MOVING SOUTHWEST AT 10 MPH.

THIS STORM WILL IMPACT HIGHWAY 90 NEAR ALTUDA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Jun 6, 3:50 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
450 PM CDT SUN JUN 6 2010

TXZ080-062230-
MARFA PLATEAU-
450 PM CDT SUN JUN 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTHWESTERN PRESIDIO AND SOUTHWESTERN JEFF DAVIS
COUNTIES UNTIL 530 PM CDT...

TWO THUNDERSTORMS WITH HAIL AND GUSTY WINDS WERE LOCATED OVER
OPEN COUNTRY OF NORTH CENTRAL PRESIDIO COUNTY AT 448 PM CDT...MOVING
SOUTHWEST AT 5 MPH.

THE FIRST STORM WAS 25 MILES WEST OF MARFA. THE SECOND STORM WAS
15 MILES SOUTH OF VALENTINE.

THESE STORMS WILL IMPACT OPEN COUNTRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

BRIEF VERY HEAVY RAINFALL WILL RESULT IN PONDING OF WATER ON ROADWAYS
AND AREAS OF HIGH WATER IN LOW WATER CROSSINGS.

&&
Special weather statement, Jun 6, 4:05 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
505 PM CDT SUN JUN 6 2010

TXZ079-080-062245-
PRESIDIO VALLEY-MARFA PLATEAU-
505 PM CDT SUN JUN 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING WEST CENTRAL PRESIDIO COUNTY UNTIL 545 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED IN OPEN COUNTRY
13 MILES NORTHEAST OF ADOBES AT 503 PM CDT...MOVING SOUTHWEST AT 5 MPH.

THIS STORM WILL IMPACT OPEN COUNTRY OF WEST CENTRAL PRESIDIO COUNTY
AND POSSIBLY FARM TO MARKET ROAD 170 NEAR AND NORTH OF ADOBES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

BRIEF VERY HEAVY RAINFALL WILL RESULT IN PONDING OF WATER ON ROADWAYS
AND AREAS OF HIGH WATER IN LOW WATER CROSSINGS.

&&
Special weather statement, Jun 6, 4:48 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
548 PM CDT SUN JUN 6 2010

TXZ079-080-062315-
PRESIDIO VALLEY-MARFA PLATEAU-
548 PM CDT SUN JUN 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING CENTRAL PRESIDIO COUNTY UNTIL 615 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 18 MILES
NORTHEAST OF ADOBES AT 546 PM CDT...MOVING SOUTHWEST AT 5 MPH.

THIS STORM SHOULD REMAIN IN OPEN COUNTRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

VERY HEAVY RAINFALL WILL ALSO RESULT IN LOCALIZED FLOODING.

&&
Special weather statement, Jun 6, 4:58 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
558 PM CDT SUN JUN 6 2010

TXZ079-062315-
PRESIDIO VALLEY-
558 PM CDT SUN JUN 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING SOUTH CENTRAL PRESIDIO COUNTY UNTIL 615 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED OVER PRESIDIO AT
558 PM CDT...MOVING WEST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Presidio

When
June 6, 6:00 PM CST to 6:01 PM CST
Where
Presidio County, 1.83 mi NE of Shafter
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.820, -104.300

A 60 mph wind gust was estimated by a storm spotter in Shafter. No damage was reported with this gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241162.